ingredients. In your question, you mention nortriptyline. Nortriptyline has no less than 5 different manufacturers making the drug. All generic versions approved by the FDA must contain the same amount of active ingredient when compared to the brand name drug and the other generics. The medication must also be tested to show that is has the same "bioavailability" as the other products. This means that all versions of the product must be tested to have the same rate and extent of absorption in the body.What is different about each product is that they can contain different inactive ingredients, or fillers. Let's take a look at two different versions of nortriptyline 50 mg.
This one is made by a company known as Actavis:
Edetate Calcium Disodium
Silicon Dioxide (Colloidal)
Sodium Lauryl Sulfate
D&C Yellow No. 10
FD&C Blue No. 1
FD&C Blue No. 2
FD&C Red No. 40
FD&C Yellow No. 6
Sodium Lauryl Sulfate
We can see that they both contain significantly different inactive ingredients. Many times a patient can react differently to one of these inactive ingredients when they are used to taking something else. It isn't very common that someone has a problem, but it does happen. All approved generics are classified as therapeutically substitutable per the FDA, so the pharmacy has done nothing wrong. They should let you know of course any time there is a change. I would recommend letting your pharmacy know that you are having a problem and hopefully they can get you the manufacturer that you had in the past.
Is Lipozene effective as a weight loss drug? Find out what one of our pharmacists has to say about it in their thorough review!
Has your pharmacist ever told you to avoid eating or drinking grapefruit juice? Find out how grapefruit interacts with your medication and how serious the interaction actually is!
Ask A Pharmacist Question: I have been currently taking nortriptyline 50mg for about a year, the manufacturing has changed at my pharmacy and I am receiving a different color pill. I've noticed I haven't been able to sleep for about a month. My doctor told me the reason I cannot sleep was the change is manufactures, is that possible?
Answer: Hello and thank you for your question!
This is a great question and a very common one what we get.
Many generic drugs are made by multiple manufacturers and may contain different inactive